March 16, 2009
"Antiretroviral agents, particularly protease inhibitors (PIs), may adversely affect lipid levels in patients with HIV infection. However, it is not known whether HIV-associated dyslipidemia is more difficult to treat," the researchers explained. Thus, they conducted a retrospective cohort study to compare the effectiveness and safety of lipid-lowering therapy in patients with and without HIV infection.
In an integrated health care delivery system from 1996 to 2005, 829 patients with HIV and 6,941 patients without HIV who began lipid-lowering therapy for elevated low-density lipoprotein cholesterol or triglyceride levels were studied. Percentage change in lipids within 12 months and adverse liver- and muscle-related clinical and laboratory events were monitored.
Compared with HIV-uninfected patients, those with HIV infection beginning statin therapy had smaller reductions in low-density lipoprotein cholesterol levels (25.6 percent vs. 28.3 percent; P=0.001), which did not vary by antiretroviral therapy class. Patients with HIV beginning gemfibrozil therapy had substantially smaller reductions in triglyceride levels than patients without HIV infection (44.2 percent vs. 59.3 percent; P<0.001), and reductions with gemfibrozil varied by antiretroviral therapy class (44.0 percent [P=.0001] in patients receiving PIs only, 26.4 percent [P<0.001] in patients receiving PIs and nonnucleoside reverse transcriptase inhibitors [NNRTIs], and 60.3 percent [P=0.94] in patients receiving NNRTIs only). Rhabdomyolysis was diagnosed in three HIV-infected patients and in one patient without HIV infection. The researchers observed no clinically recognized cases of myositis or myopathy. While the risk for laboratory adverse events was low (<5 percent), it was increased in patients with HIV infection.